MAUDE Adverse Event Report: BIOMERIEUX SA PREVI COLOR GRAM INSTRUMENT V2; PREVI® COLOR GRAM INSTRUMENT V2

BIOMERIEUX SA PREVI COLOR GRAM INSTRUMENT V2; PREVI® COLOR GRAM INSTRUMENT V2
Model Number 414292
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in (b)(6) notified biomerieux of incorrect staining results in association with the previcolor® gram instrument v2 (ref.414292, serial number (b)(4)) while staining patient urine samples.The customer used 10¿l of urine sample when preparing the previcolor® gram slides.The samples was then adhered to the slides using air dry and burner fixation methods.The customer stated gram positive samples appeared pink in color.Biomerieux customer service advised the customer to increase the sample volume to 40 -50 ¿l.Retesting of the urine samples was performed using 40 ¿l and the correct gram stain results were obtained.The customer confirmed the incorrect stain results were not reported to the treating physician; there is no adverse event related to any patient¿s state of health.Biomerieux has initiated an internal investigation.
 
Additional Manufacturer Narrative
This report was initially submitted following notification from a customer in columbia regarding incorrect staining results in association with the previcolor® gram instrument v2 (ref.414292, serial number (b)(6)) while staining patient urine samples.Local customer service visited the customer and fixed the issue.The staining issue was fixed by increasing the volume of urine from 10 ¿l to 40 ¿l.There are no specifications regarding the volume of urine to put on the previcolor® gram slides in the instructions for use (ifu) or in the user manual.However, the customer has to qualify their operational workflow.The customer has to define the appropriate amount of urine to put on their slide, and the best settings for getting the highest staining performances with their system.Under good microbiological practices, when a sample is a liquid, the smears are carried out using the centrifugation pellets.However, it could be done directly from urine (liquid) with the correct amount.Microbiology handbooks state that sufficient volume must be used for liquid samples that are not centrifuged, so the cells can be visible.The root causes of the customer¿s staining results are user error (not enough volume of urine put on the slide), and lack of information in the previ color® user manual regarding the volume of urine to put on a slide.A change request (28284) has been initiated to address the user manual.During the investigation, no issues were found regarding the previcolor® gram instrument v2 system.

Brand Name
PREVI COLOR GRAM INSTRUMENT V2
Common Device Name
PREVI® COLOR GRAM INSTRUMENT V2
Manufacturer (Section D)
BIOMERIEUX SA
chemin de l orme
marcy l etoile 69280
FR  69280
MDR Report Key10995239
Report Number8020790-2020-00131
Device Sequence Number3486869
Product Code KPA
UDI-Device Identifier03573026415310
UDI-Public03573026415310
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
C1 EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number414292
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/16/2020
Supplement Date Received by Manufacturer01/06/2021
Initial Report FDA Received Date12/12/2020
Supplement Report FDA Received Date01/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1